Arizona, 2007

Damaging Wind in Arizona, July 4, 2007

July 4, 2007 · NWS TWC · 1 event in 1 county or zone

As monsoonal moisture was starting to enter Southeast Arizona, thunderstorms developed across Cochise county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

As monsoonal moisture was starting to enter Southeast Arizona, thunderstorms developed across Cochise county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 4, 2:10 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUL 4 2007

.SYNOPSIS...HOT TEMPERATURES WILL CONTINUE THROUGH THURSDAY ACROSS
THE AREA AS HIGH PRESSURE CONTINUES TO MOVE TO OUR NORTH.
THIS WILL RESULT IN EASTERLY FLOW...ALLOWING ADDITIONAL MOISTURE TO
MOVE INTO MUCH OF SOUTHEAST ARIZONA THROUGH THURSDAY AND FRIDAY. AS
THIS MOISTURE MOVES IN...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTERNOON AND EVENING
THROUGH THE WEEKEND.
&&

.DISCUSSION...THE STRONG HIGH PRESSURE THAT HAS BEEN DOMINATING OUR
WEATHER IS GRADUALLY POSITIONING ITSELF ACROSS NORTHERN ARIZONA.
MUCH OF THE AREA WILL EXPERIENCE THE HOTTEST DAY THIS SUMMER WITH
HIGH TEMPERATURES ABOUT 110F IN THE CENTRAL DESERTS INCLUDING THE
TUCSON METRO AREA AND NEAR 115F IN THE WESTERN DESERTS.  AS OF 130
PM MST...VISIBLE SATELLITE IMAGERY SHOWS THUNDERSTORMS DEVELOPING
ACROSS THE WHITE MOUNTAINS IN NORTHERN GREENLEE COUNTY WHERE A
TONGUE OF MOISTURE WITH DEWPOINTS IN THE 40S HAS MOVED WESTWARD FROM
NEW MEXICO.  BESIDES THE HEAT...THE BIGGEST CONCERN IS FOR SOME DRY
THUNDERSTORMS ACROSS THE WHITES AND POSSIBLY THE PINALENOS AND
CHIRICAHUAS LATER THIS AFTERNOON.  FARTHER WEST...THE ATMOSPHERE IS
CONSIDERABLY DRIER WITH DEWPOINTS NOW IN THE MID 20S IN TUCSON.

MODEL GUIDANCE IS IN GOOD AGREEMENT THAT EASTERLY FLOW IN THE LOWER
AND MID LEVELS WILL ESTABLISH ITSELF OVER THE EASTERN HALF OF THE
FORECAST AREA ON THURSDAY.  THIS WILL IMPORT MORE MOISTURE FROM NEW
MEXICO WHERE DEWPOINTS ARE IN THE 50S THIS AFTERNOON.  AS A
RESULT...AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED FROM THE TUCSON AREA EASTWARD THURSDAY AFTERNOON AND
EVENING. THE NAM CONTINUES TO BE MORE AGGRESSIVE ON THE MOISTURE
ADVECTION THAN THE GFS AND ALTHOUGH I BELIEVE THE NAM IS SLIGHTLY
OVERDONE THE GRID FORECAST LEANS CLOSER TO THE NAM THAN GFS. THE
MOISTURE ADVECTION WILL CONTINUE FRIDAY AS PW VALUES EXCEED 1 INCH
ACROSS MOST OF THE AREA WITH DEWPOINTS IN THE 50S.  WE SHOULD THEN
BE IN A TYPICAL MONSOON PATTERN THROUGH THIS WEEKEND WITH THE BEST
CHANCES OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING.
EXTENDED MODEL GUIDANCE IS INDICATING A REBUILDING UPPER LEVEL HIGH
EARLY NEXT WEEK ACROSS ARIZONA WHICH COULD REDUCE DAILY THUNDERSTORM
ACTIVITY.

TEMPERATURES WILL CONTINUE TO BE RATHER HOT THURSDAY WITH HIGHS
SIMILAR TO TODAY ACROSS THE WESTERN DESERTS AND SOUTHEAST PINAL
COUNTY WHERE ANOTHER HEAT ADVISORY WAS ISSUED FOR THURSDAY.  FROM
THE TUCSON AREA EASTWARD...WHERE MORE LOW LEVEL MOISTURE IS
EXPECTED...TEMPERATURES SHOULD BE SLIGHTLY COOLER THAN TODAY AND
REMAIN BELOW HEAT ADVISORY CRITERIA.  THE COOLING TREND IS EXPECTED
TO CONTINUE INTO THIS WEEKEND WITH TEMPERATURES RETURNING TO NEAR
NORMAL.

&&

.FIRE WEATHER...MOISTURE HAS BEGUN TO CREEP INTO ARIZONA FROM THE
EAST AS THE MONSOON PATTERN SETS UP. DEW POINTS ALONG THE NEW
MEXICO/ARIZONA BORDER HAVE JUMPED INTO THE UPPER 30S AND LOWER 40S
AS REPORTED ON THE RAWS STATIONS IN GREENLEE AND GRAHAM COUNTIES.
THIS WILL RESULT IN AN INCREASE OF THUNDERSTORM ACTIVITY THROUGH THE
WEEKEND. INITIALLY THESE THUNDERSTORMS WILL PRODUCE DRY LIGHTNING
AND GUSTY WINDS. HOWEVER...AS THE MOISTURE DEEPENS THROUGH THE
WEEKEND SHOWERS WILL ACCOMPANY THE THUNDERSTORMS...BUT GUSTY WINDS
WILL STILL OCCUR. ALSO...WITH THE INCREASED MOISTURE WILL COME
GREATLY IMPROVED OVERNIGHT RELATIVE HUMIDITY RECOVERIES.

&&

.AVIATION...NORMAL DIURNAL WIND PATTERNS THRU THIS EVENING WITH SOME
UPSLOPE GUSTS TO 25-30KTS DUE TO THE INTENSE HEATING IN THE DESERTS.
BKN150CB POSSIBLE OVER THE FAR ERN SECTIONS. OUTFLOW WINDS UP TO
45KTS POSSIBLE OVER THE EAST WITH LATE AFTERNOON AND EVENING
THUNDERSTORMS. IT IS IMPORTANT TO NOTE THAT WITH HIGH TEMPS NEAR
110F OVER THE NEXT FEW DAYS...PILOTS SHOULD EXPECT UNUSUALLY LONG
TAKEOFF AND LANDING DISTANCES DURING PEAK HEATING.

&&

.CLIMATE...JULY 3RD IS CONSIDERED THE AVERAGE START DATE TO THE
MONSOON. BASED ON FORECAST DEWPOINT TEMPERATURES IN TUCSON...IT
LOOKS LIKE THE 2007 MONSOON COULD START THIS WEEKEND. THIS MAY BE
CONSIDERED LATE BUT STATISTICALLY SPEAKING IT WILL FALL WITHIN THE
AVERAGE TIME PERIOD OF TWO-THIRDS OF THE MONSOON START DATES SINCE
1949.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     HEAT ADVISORY IN EFFECT THIS AFTERNOON FOR ZONES 29>35 THROUGH
     7 PM MST.
     HEAT ADVISORY IN EFFECT THURSDAY FOR ZONES 29/31/32 FROM 11 AM
     MST TO 7 PM MST.

&&

PUBLIC...LADER
FIRE WEATHER/AVIATION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 2:00 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST WED JUL 4 2007

AZZ019-050200-
NORTHERN GREENLEE COUNTY-
200 PM MST WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW DRY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
MOISTURE CONTINUES TO INCREASE FROM THE EAST. THE CHANCE FOR
THUNDERSTORMS WITH MEASURABLE RAIN WILL INCREASE THURSDAY AND INTO
THE WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS EASTERLY FLOW SETS UP ACROSS THE REGION...THE THREAT FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-035-050200-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-
200 PM MST WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY THAT REMAINS
IN EFFECT THROUGH 7 PM THIS EVENING. HIGH TEMPERATURES ARE EXPECTED
TO REACH 105 DEGREES ACROSS THE VALLEYS. A FEW THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE HIGHER TERRAIN BUT
ARE EXPECTED TO PROVIDE LITTLE RELIEF IN TEMPERATURE TO THE VALLEYS.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED.
THE HOT TEMPERATURES CAN CREATE A SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS. DO NOT LEAVE ANYONE OR ANY PETS UNATTENDED IN A VEHICLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES THURSDAY WILL STILL BE HOT BUT SEVERAL DEGREES COOLER
THAN WEDNESDAY.  AS EASTERLY FLOW ESTABLISHES ITSELF ACROSS THE
REGION THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-050200-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
200 PM MST WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY THAT REMAINS
IN EFFECT THROUGH 7 PM THIS EVENING. HIGH TEMPERATURES ARE EXPECTED
TO REACH 114 DEGREES ACROSS THE WESTERN DESERTS AND SOUTHEAST PINAL
COUNTY.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED.
THE HOT TEMPERATURES CAN CREATE A SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS. DO NOT LEAVE ANYONE OR ANY PETS UNATTENDED IN A VEHICLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...HEAT ADVISORY IN EFFECT 11 AM MST TO 7 PM MST THURSDAY...

TEMPERATURES THURSDAY ARE EXPECTED TO ONCE AGAIN MEET OR EXCEED HEAT
ADVISORY CRITERIA WITH SIMILAR HIGH TEMPERATURES TO WEDNESDAY
ACROSS THE AREA.  AS EASTERLY FLOW SETS UP AND TRANSPORTS MORE
MOISTURE INTO THE AREA THE NEXT SEVERAL DAYS...TEMPERATURES WILL
GRADUALLY COOL INTO THE WEEKEND WITH A SLIGHT CHANCE OF EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-034-050200-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
200 PM MST WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY THAT REMAINS
IN EFFECT THROUGH 7 PM THIS EVENING. HIGH TEMPERATURES ARE EXPECTED
TO REACH 110 DEGREES ACROSS THE CENTRAL DESERTS INCLUDING THE TUCSON
METRO AREA.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED.
THE HOT TEMPERATURES CAN CREATE A SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS. DO NOT LEAVE ANYONE OR ANY PETS UNATTENDED IN A VEHICLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...HEAT ADVISORY IN EFFECT 11 AM MST TO 7 PM MST THURSDAY...

TEMPERATURES THURSDAY ARE EXPECTED TO REMAIN QUITE HOT THURSDAY.
HOWEVER...TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW HEAT
ADVISORY CRITERIA.   AS EASTERLY FLOW SETS UP AND TRANSPORTS MORE
MOISTURE INTO THE AREA THE NEXT SEVERAL DAYS...TEMPERATURES WILL
GRADUALLY COOL INTO THE WEEKEND WITH A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 120 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 4, 6:56 PM MST
Where
Cochise County, 0.91 mi SE of Douglas
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.341, -109.539

The automated surface observing system at Douglas/Bisbee International airport reported a wind gust to 63 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34490.